Thank you for additional information.
There is actually quite a small chance of your husband having lung cancer. All his symptoms point to infection causing his cough and sputum. Amoxicillin is a very weak antibiotic to treat lung infection so I am not surprised to hear that his symptoms came back. Clarithromycin is a better drug choice.
Of course, being a smoker for so many years puts your husband at a risk of developing lung cancer, however, if there is lung cancer, it would be a completely accidental discovery. Usually it is recommended to repeat chest x-ray after 3-4 weeks of being on antibiotics to make sure that the infiltrate they are calling "abscess" has resolved.
The botXXXXX XXXXXne is that there is a very low risk that your husbands' symptoms are due to lung cancer but pease make sure that his GP repeats his chest x-ray in 3-4 weeks.
I hope you find this information helpful. Please let me know if you have any other questions. I will be happy to assist you further.
If you are satisfied with the answer, please do click 'Accept' button so that I may get credit for my work.
Best wihes and good luck,